Texas, 2004

Flash Flooding in Texas, November 2, 2004

November 2, 2004 · NWS HGX · 3 events in 2 counties and zones

3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Nov 1, 9:23 PM CST, 5 hours 22 minutes earlier.

Area forecast discussion, Nov 1, 9:23 PM CST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
923 PM CST MON NOV 1 2004

.DISCUSSION...
THE MESO HIGH THAT WAS OVER SE TX EARLIER THIS EVENING WAS MOVING NE.
THIS HAS ALLOWED THE SURFACE TROUGH (OR FRONTAL BOUNDARY) JUST OFF THE
COAST TO BEGIN MOVING BACK NORTHWARD.  THE ETA HAS BEEN DOING A GOOD
JOB WITH THE SYSTEM THIS EVENING AND SHOWS THAT A GOOD VORTICITY
MAXIMUM AT 500 MB WILL MOVE OVERHEAD TONIGHT AND TUESDAY.  THE MAIN
FORECAST CHALLENGE WILL BE THE RAINFALL AMOUNTS.

GIVEN THE THICKNESS SATURATION AND PW/S...THE VICINITY OF THE SURFACE
BOUNDARY AND UPPER TROUGH...AND THE REGION OF THE JET ALOFT...THE
FLOOD WATCH LOOKS GOOD FOR THE REMAINDER OF TONIGHT AND TUESDAY.
REALLY DO NOT SEE MUCH OF A BREAK UNTIL LATE TUESDAY AFTERNOON.  THE
PW/S WERE BETWEEN 1.8 AND 2 INCHES ON THE 00Z CRP AND LCH SOUNDINGS
RESPECTIVELY AND THESE VALUES ARE ABOVE 2 S.D. FOR THIS DATE.  WITH
THE ETA INDICATING 2 INCH PW/S FOR THE BETTER PART OF THE NEXT 18
HOURS...WOULD EXPECT ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES AND
SOME ISOLATED 4 TO 5 INCHES POSSIBLE.

THE NEXT ITEM TO TACKLE IS THE EXPECTED AREA OF THE RAINFALL.  THIS
WILL DEPEND ON LARGE PART ON HOW FAR NORTH THE SURFACE BOUNDARY MOVES.
THERE IS A BIT OF UNCERTAINTY REGARDING THIS ISSUE AND THE ETA PUSHES
THE BOUNDARY FURTHER INLAND BY 12Z TUESDAY THAN THE GFS...NGM...OR
RUC.  THE GFS...ETA...AND NGM ALL PLACE A SURFACE LOW NEAR OR OVER THE
AREA BY 18Z.  THE GFS AND ETA ARE MOST BELIEVABLE WITH THE LOW
SOMEWHERE BETWEEN CHAMBERS COUNTY OR SW LA.  THE MODEL CONSENSUS IS
THAT THE FAR INLAND COUNTIES WILL NOT SEE AS MUCH RAINFALL AS THE
AREAS CLOSER TO THE COAST.  MORE THAN LIKELY THE BEST RAINFALL WILL
OCCUR ALONG AND EAST OF A LINE FROM LFK TO HOUSTON TO VCT...I.E. THE
HIGHWAY 59 CORRIDOR.  JUST AS OCCURRED EARLIER TODAY.

WILL KEEP THE CURRENT FORECAST AS IS.  THE POPS LOOK GOOD AND THE
TEMPERATURES ARE ON TRACK.  THERE IS SOME REASON TO UPDATE THE HOURLY
TEMPERATURE GRIDS...BUT WILL KEEP IT THE SAME GIVEN THE UNCERTAINTY
CONCERNING HOW FAR INLAND THE COASTAL WARM FRONT WILL GET INTO THE
INLAND COUNTIES.  THE CURRENT HAZARDOUS WEATHER OUTLOOK AND FLOOD
WATCH ARE ALSO ON TRACK.

PL-40

&&

.AVIATION...
CEILINGS HAVE COME UP BUT THIS WILL PROBABLY BE SHORT LIVED. OUTFLOW
BOUNDARY STILL HUNG UP OFFSHORE THOUGH OUR WIND PROFILE HAS A VERY
SHARP DISCONTINUITY BETWEEN 1-2KFT. THE WINDS HAVE GONE MORE
SOUTHWESTERLY AT 1KFT...BUT CRP VWP STILL SHOWING NORTHEAST WINDS OF
20KTS AT 1KFT.  THE WEAK MESO-HIGH BETWEEN SGR-11R-VCT SHOULD
DISSIPATE AFTER MIDNIGHT. EXPECT TO SEE CEILINGS FLUCTUATING BETWEEN
1300-2500 FT MOST OF THE NIGHT. MOISTURE POOLED 1.95-2.10
PRECIPITABLE WATER SO EXPECTING A THICK CLOUD DECK WITH TOPS NEAR 5KFT
AND MULTI DECKED ABOVE. THE KEY IS WHEN THE OUTFLOW BOUNDARY
DISSIPATES OR LIFTS BACK NORTH AND INLAND. HAVE HIT THE TERMINALS WITH
SHOWERS VCSH AFTER 06Z FOR PREVAILING. LOOKS AS THOUGH THE BEST
CHANCES FOR WIDESPREAD THUNDERSTORMS SHOULD BE 11-18Z. FRONTAL PASSAGE
AND DRYING QUICKLY IN THE WAKE 12-15Z CLL...18-24Z IAH-GLS.

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH ALL OF SE TX TONIGHT AND TUESDAY.
SCA 00 TO 60 NM HIGH ISLAND TO THE MATAGORDA SHIP CHANNEL.
SCA GALVESTON AND MATAGORDA BAYS ON TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 66 67 51 63 43 / 70 70 20 05 00
HOUSTON (IAH)         68 73 54 65 45 / 80 80 30 05 00
GALVESTON (GLS)       72 78 60 66 51 / 80 80 30 05 00

&&
Hazardous weather outlook, Nov 1, 4:05 PM CST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
405 PM CST MON NOV 1 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-021200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
405 PM CST MON NOV 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

...FLOOD WATCH FOR SOUTHEAST TEXAS THROUGH TONIGHT...
...SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...

.DAY ONE..TONIGHT.
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE
NORTHEAST ACROSS SOUTHEAST TEXAS TONIGHT. THIS ACTIVITY IS ASSOCIATED
WITH AN UPPER LEVEL STORM SYSTEM OVER WEST TEXAS/SOUTHEAST NEW MEXICO.
AS THIS SYSTEM MOVES EAST AND INTERACTS WITH THE MOIST AND UNSTABLE
AIRMASS...WIDESPREAD SHOWERS AND THUNDERSTORMS...SOME PRODUCING VERY
HEAVY RAINFALL...ARE POSSIBLE. FLOODING OF STREETS...FEEDER ROADS...
AND LOW WATER CROSSINGS IS POSSIBLE...ESPECIALLY IN AREAS THAT
EXPERIENCED THE HEAVIEST RAINFALL THIS AFTERNOON.

SEVERE WEATHER MAY ACCOMPANY SOME OF THE STORMS WHICH ARE EXPECTED
LATER TONIGHT. DAMAGING WINDS AND ISOLATED TORNADOES ARE THE PRIMARY
SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SHOWERS AND THUNDERSTORMS WILL CONTINUE TUESDAY MORNING AS A COLD
FRONT MOVES ACROSS SOUTHEAST TEXAS. ADDITIONAL RAINFALL TOTALS THROUGH
TUESDAY WILL LIKELY BE 1 TO 2 INCHES...BUT ISOLATED AMOUNTS OF 3 TO 5
INCHES ARE POSSIBLE. THE GREATEST THREAT FOR FLOODING WILL LIKELY BE
AREAS EAST OF HIGHWAY 59. ISOLATED DAMAGING WIND GUSTS AND TORNADOES
ARE POSSIBLE WITH SOME OF THE STRONGER STORMS.

RAIN AND THUNDERSTORMS WILL GRADUALLY END FROM WEST TO EAST AS THE
COLD FRONT MOVES OUT OF SOUTHEAST TEXAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

The radar

The Houston radar (KHGX), 32 km away, was scanning. The volume nearest the first event began at 08:44 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Galveston

When
November 2, 2:45 AM CST to 7:30 AM CST
Where
Galveston County, League City
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
29.298, -94.811 (the zone’s center; the record gives no point)

Widespread street flooding in and around League City.

Flash Flood, Matagorda

When
November 2, 3:02 AM CST to 4:45 AM CST
Where
Matagorda County, Blessing
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
28.786, -96.004 (the zone’s center; the record gives no point)

Water over the roads in the Oak Hollow Subdivision.

Flash Flood, Matagorda

When
November 2, 4:45 AM CST to 5:00 AM CST
Where
Matagorda County, Palacios
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
28.786, -96.004 (the zone’s center; the record gives no point)

Flooding in Palacios.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425319, 5425381, 5425382.